Serotonin Syndrome Precipitated by Fentanyl During Procedural Sedation

Ron Kirschner, J. Ward Donovan

Research output: Contribution to journalArticle

28 Scopus citations

Abstract

Fentanyl is frequently used for analgesia during emergency procedures. We present the cases of 2 patients who developed agitation and delirium after intravenous fentanyl administration. These patients were chronically taking selective serotonin reuptake inhibitors (SSRIs). Both developed neuromuscular examinations consistent with serotonin syndrome, a diagnosis that must be established on the basis of clinical criteria. Although they required aggressive supportive care, including mechanical ventilation, both patients made a full recovery. Use of fentanyl for procedural sedation may precipitate serotonin syndrome in patients taking SSRIs or other serotonergic drugs.

Original languageEnglish (US)
Pages (from-to)477-480
Number of pages4
JournalJournal of Emergency Medicine
Volume38
Issue number4
DOIs
StatePublished - May 2010

Keywords

  • drug interaction
  • fentanyl
  • procedural sedation
  • serotonin syndrome
  • serotonin toxicity

ASJC Scopus subject areas

  • Emergency Medicine

Fingerprint Dive into the research topics of 'Serotonin Syndrome Precipitated by Fentanyl During Procedural Sedation'. Together they form a unique fingerprint.

  • Cite this